Side Effects of Too Much Niacin

Erin Coleman, R.D., L.D.
stomach ache

Niacin (vitamin B3) is an essential nutrient your body requires on a day-to-day basis to function properly. Niacin aids in proper skin, nerve, and digestive system function and is necessary to convert the food you eat to energy. Despite the many benefits, taking too much of it can cause side effects.

Flushing

While niacin flushing won't happen from eating niacin-rich foods, it is a common side effect of niacin supplements (especially in doses of 50 milligrams or more). However, just because you experience flushing doesn't mean you're getting too much niacin, because flushing is a sign of blood vessels dilating in your body. This can lead to itching, burning, tingling, and redness of your face, chest, and arms. Flushing can cause headaches as well, so taking small doses of aspirin before niacin supplements helps reduce this unpleasant side effect.

Liver Damage

Liver function should be monitored closely when taking high doses of niacin supplements because liver damage can occur. The Linus Pauling Institute says liver cell damage, which can cause jaundice and elevated liver enzymes, has occurred with doses of 750 milligrams of niacin daily for less than three months, and hepatitis (inflammation of the liver) has occurred after taking doses of 500 milligrams daily for two months. Liver damage can be severe and life threatening.

Low Blood Pressure

Large doses of niacin can lower your blood pressure, which is often beneficial if you have high blood pressure but problematic if blood pressure is already low. The University of Maryland Medical Center says people with low blood pressure who take high-dose niacin supplements can experience dangerous drops in blood pressure.

Irregular Heartbeat

Changes in the rate of your heartbeat (irregular heartbeat or rapid heartbeat) can also occur when taking high-dose niacin supplements of more than 3,000 milligrams daily, which can sometimes be dangerous. While minor cases may simply cause dizziness, tiredness, or shortness of breath, rapid heartbeat can lead to more severe (life threatening) heart problems.

Gout

The University of Maryland Medical Center warns to avoid taking high-dose niacin supplements if you have a history of gout, as doing so can cause gout or make it worse. The Linus Pauling Institute confirms high doses of niacin supplements can lead to gout (a form of inflammatory arthritis) due to high uric acid build-up in the blood.

High Blood Sugar

High-dose niacin supplements (more than 3,000 milligrams daily) can impair glucose tolerance and boost blood sugar levels, which can be problematic for people with pre-diabetes and diabetes, reports MedlinePlus. The Linus Pauling Institutes says impaired glucose tolerance causing high blood sugar can even lead to the development of diabetes. If you're already taking medications for diabetes, have blood sugar levels carefully monitored when taking niacin supplements.

vision exam

Eye Problems

Blurred vision and loss of vision can occur from taking too much niacin. The Linus Pauling Institute says doses of 1.5 to 5 grams (1,500 to 5,000 milligrams) daily have caused eye problems, but discontinuing niacin supplements often reverses this eye damage. MedlinePlus says taking more than 3,000 milligrams of niacin may result in vision loss.

Ulcers

Ulcers can be painful and affect the way you're able to tolerate certain foods. But your risk for developing stomach and intestinal ulcers (painful sores in your stomach or intestinal lining) increases when taking over 3,000 milligrams of niacin supplements daily according to MedlinePlus. So always chat with your doctor to determine if the benefits of high-dose niacin supplements outweigh possible risks and unpleasant side effects (like ulcers).

Stroke

Taking large doses of niacin supplements may increase your risk for stroke, but more research is needed to know for sure. MedlinePlus says one study showed people taking high-dose niacin supplements had double the risk for stroke compared with a control group (who didn't take niacin supplements), but that more research is needed to confirm these results.

Other Side Effects

Other side effects that can occur from niacin supplements can be unpleasant, but aren't necessarily dangerous or life threatening. According to MedlinePlus, Mayo Clinic, and the Linus Pauling Institute, these side effects may include:

  • Gas
  • Dizziness
  • Mouth pain
  • Upset stomach
  • Diarrhea
  • Nausea
  • Vomiting
  • Abdominal pain
  • Dry skin
  • Skin rash

How Much Is Too Much?

The tolerable upper intake level for niacin is 35 milligrams daily, says the Institute of Medicine. But your doctor may recommend higher doses to help lower cholesterol. The University of Maryland Medical Center says side effects from niacin can occur at doses of just 50 milligrams daily and recommends periodic liver function tests when taking doses higher than 100 milligrams per day. MedlinePlus says taking niacin in doses higher than 3 grams (3,000 milligrams) per day causes serious side effects.

Niacin Supplements

Unless you're supervised by a licensed medical professional, avoid taking high-dose niacin supplements (greater than 35 milligrams daily). You don't have to worry about side effects from eating niacin-rich foods. Because high doses of niacin supplements help lower cholesterol, it's important to weigh potential benefits versus risks, and if you have certain health conditions (gout, diabetes, pre-diabetes, low blood pressure, or history of ulcers, for example) it might be best to choose other cholesterol-lowering treatment options.

Side Effects of Too Much Niacin